Puerto Rico, 2022

Debris Flow in Puerto Rico, August 7, 2022

August 7, 2022 · NWS SJU · 1 event in 1 county or zone

As a tropical wave approached the islands, moisture increased and, in combination with local effects and diurnal heating, strong showers and thunderstorms developed along northern Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

As a tropical wave approached the islands, moisture increased and, in combination with local effects and diurnal heating, strong showers and thunderstorms developed along northern Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 7, 12:41 PM AST, 59 minutes earlier.

Area forecast discussion, Aug 7, 12:41 PM AST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1241 PM AST Sun Aug 7 2022

.UPDATE...Isolated thunderstorms continue to rumble across the
local outer waters. New area of thunderstorms have also developed
just west of Mayaguez and San Juan and convection is expected to
increase during the afternoon. Sunshine has brought warmer
temperatures to the valleys of eastern Puerto Rico and some
adjustments have been made. The sounding out of San Juan, Puerto
Rico came out relatively unstable with a CAPE of 2564 and a
precipitable water of 2.14 inches courtesy of Wyoming University.
The Goes Total Precipitable water product shows the axis of the
best moisture is moving through the southeast portion of the local
Caribbean waters, but the moisture will taper of later this
evening only very slowly. Therefore we are maintaining good POPs
across the area with better expectations of showers over eastern
Puerto Rico aft 08/06Z Monday morning as a new area of moisture
moves across in the lower levels. Some isolated thunderstorm may
continue since some of the lowest 500 mb temperatures (less than
-6 degrees C) will still be with us through 08/15Z.

&&

.AVIATION...Nmrs SHRA and pockets of TSRA are expected through
07/23Z ovr PR and thru at least 08/10Z ovr the local waters and
possibly ovr ern PR. Sfc E winds 12-18 with gusts to 28 kt psbl in
sea breezes and nr SHRA/isold TSRA. Winds bcmg E 6-12 knots aft
07/23Z, but increasing to 12-22 knots on Monday aft 08/13Z with
gusts to 30 kts psbl in sea breezes alg the coasts. Maximum winds
E 25-35 kt btwn FL020-135.

&&

.MARINE...Conditions will improve after tonight as seas drop below
7 feet. Winds will subside more slowly leaving seas on Monday
fairly choppy. Afterward, small craft advisory condtions are not
expected through early next week.

&&

.PREV DISCUSSION... /issued 434 AM AST Sun Aug 7 2022/

SYNOPSIS...
A tropical wave will continue to move across the area today,
bringing an increase in shower and thunderstorm activity to the
area, along with gusty winds. Drier weather is expected for the
beginning of the workweek, along with some Saharan dust.

SHORT TERM...Today through Tuesday...

Satellite and radar images indicate the arrival of the leading edge
of the next tropical wave already moving through the region.
According to GOES-16 Total Precipitable Water, moisture values
​​are about 1.7 inches over the islands, with the bulk of the
moisture over the Caribbean waters with values around 2.1 inches.
As the day progresses, the axis of the wave is expected to move
closer to the region, gradually increasing the potential for
shower and thunderstorm activity. This activity will bring gusty
winds, especially with the heaviest showers for portions of the
eastern third of Puerto Rico, the US Virgin Islands, and along the
local waters. In addition, diurnal-induced convective activity
will affect sections of the interior and western Puerto Rico this
afternoon into the early evening hours.

As the moisture from the previous tropical wave moves out of the
region, a drier trend is forecast to begin late Monday in the
afternoon through Tuesday afternoon as a drier air mass with
Saharan Dust particles filters into the region. According to the
NASA Goddard Earth Observing System Model, the bulk of the Saharan
particles will be on Monday. Although weather conditions will not
be conducive for widespread shower activity, afternoon convection
will still be possible, mainly focusing on western sections of
Puerto Rico, and less activity expected for the eastern areas.
Temperatures should remain typical for the season with highs in
the low 90s and heat indexes in the low 100s. By Tuesday, the
frequency of showers is forecast to increase as a a wind surge
drags another patch of enhanced moisture.

LONG TERM...Wednesday through Sunday...
A mid to upper level ridge continues to hold northeast of the local
islands. Due to the anticyclonic flow created by the upper level
high, winds at these levels will be from the south, with moisture
being dragged from the Caribbean Sea that could aid in the
development of high clouds. At the mid-levels, dry air will dominate
through the end of the workweek. On Wednesday, however, a modest
increase in showers is expected as a tropical wave moves south of
the islands. There is some Saharan dust embedded within the
airmass that may result in hazy skies. Even with the limiting
factor of the dry air in the mid-levels, afternoon convection is
still expected to develop across western Puerto Rico due to local
effects. Additionally, occasional patches of moisture dragged by
the trade winds may bring some passing showers for eastern Puerto
Rico and the Virgin Islands. By the end of the workweek, while the
mid-dry air layer remains, the upper level ridge collapses in
response to an upper level trough north of the Bahamas, which
could promote better conditions aloft for thunderstorm
development.

For the weekend, uncertainty increases in the forecast. First of
all, the GFS shows a tropical wave crossing the area on Saturday,
which could increase the potential for some showers. However, the
ECMWF shows the continuation of generally dry air covering the
northeastern Caribbean. The global models due agree in the formation
of a tropical cyclone that should remain north of the local islands.
Based on the current guidance, the main weather impacts will be a
weaker low level wind flow. However, the bulk of the moisture
associated with this system should remain far away from the
islands. Since this a long-term forecast, the users should pay
attention to the progress of this system as adjustments could be
introduced later in the week.

AVIATION...VFR conditions are expected across most of the TAF
sites. A tropical wave moving to the area will result in SHRA and
VCTS for TIST, TISX, TJSJ, and TJBQ, causing some briefly MVFR
conditions with the heaviest activity. Low-level winds winds are
from the E at 10 kts with some gusty wind, increasing at 07/14Z up
to 15 to 20 KT, with seas breeze and some higher gusty winds. Some
VCTS are possibles across TJPS in the late afternoon hours.

MARINE...
Increasing winds will create choppy to hazardous seas today along
the Anegada Passage and the Atlantic waters through the day, with
seas rising up to 7 feet. Winds of 20 to 25 knots are also
anticipated for the Atlantic coastal waters north of Puerto Rico.
As a tropical wave moves trough, squally weather is also
anticipated for the local waters.

For the beaches, there is a high rip current risk for the northern
coast of Puerto Rico, Culebra and St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  90  78 /  50  50  40  40
STT  91  79  91  78 /  60  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday morning for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...High Rip Current Risk through Monday morning for St Croix.

AM...Small Craft Advisory until 2 PM AST this afternoon for Anegada
     Passage Southward to 17N.

     Small Craft Advisory until 8 PM AST this evening for Coastal
     Waters of Northern Puerto Rico out 10 NM.

     Small Craft Advisory until 2 AM AST Monday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...WS
LONG TERM....RC
PUBLIC DESK...MRR
Hazardous weather outlook, Aug 7, 5:12 AM AST, 8 hours 28 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
436 AM AST domingo 7 de agosto de 2022

AMZ710>745-PRZ001>013-080845-
San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y del Caribe-
436 AM AST domingo 7 de agosto de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Rayos...Posibles tronadas aisladas a dispersas a traves del
este, norte y oeste de Puerto Rico. Mantengase atento a las tronadas
en su area y este preparado para refugiarse.

.Lluvia Excesiva...Se pronosostican inundaciones menores en areas
urbanas para sectores del este de Puerto Rico. En otros sectores,
se esprera acumulacion de agua en las carreteras y las areas de
drenaje deficiente.

.Calor Excesivo...Indices de calor de 102 a 107 grados, a traves de
sectores del norte central de Puerto Rico y areas aisladas del resto
de los municipios costeros. Agotamiento por calor es posible con una
exposicion prolongada.

.Viento...Los objetos no asegurados podrian moverse con el viento.

.Condiciones Maritimas...Oleaje de hasta o mas de 7 pies son posibles
a traves de las aguas mar afuera del Atlantico y el pasaje de Anegada.
Condiciones estaran peligrosas para las pequenas embarcaciones.

.Corrientes Marinas...Condiciones de corrientes marinas amenazantes
a la vida son probables en zonas costeras del norte y este de Puerto
Rico y en Culebra.

.Dias dos hasta el siete...lunes a sabado

Las condiciones de corrientes marinas amenazantes a la vida seran
posibles durante los proximos dias. Se esperan indices de calor en
los bajos 100s cada tarde por los proximos dias. El martes, un aumento
en vientos aumentara la actividad de aguaceros y de tronadas aisladas,
resultando en mayor riesgo debido a lluvias excesivas y rayos. Otra
onda tropical aumentara el potencial de inundaciones el sabado.

.Comunicado sobre informacion reportada por observadores...

No se anticipa la activacion de los observadores.

AMZ715-725-VIZ001-002-080845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
436 AM AST domingo 7 de agosto de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Rayos...Posibles tronadas aisladas son posibles alrededor de las
Islas Virgenes. Mantengase atento a las tronadas en su area y este
preparado para refugiarse.

.Lluvia Excesiva...Acumulacion de agua en las carreteras y las areas
de drenaje deficiente. Inundaciones, si alguna, seran localizadas en
area que pueden experimentar drenaje rapido con las lluvias fuertes.

.Viento...Los objetos no asegurados podrian moverse con el viento.

.Condiciones Maritimas...Oleaje de 7 pies son posible a traves de
las aguas mar afuera del Atlantico y el pasaje de Anegada. Condiciones
estaran peligrosas para las pequenas embarcaciones.

.Corrientes Marinas...Condiciones de corrientes marinas amenazantes a
la vida son posibles en zonas de resacas particularmente a traves de
Santa Cruz.

.Dias dos hasta el siete...lunes a sabado

Las condiciones de corrientes marinas amenazantes a la vida seran
posibles durante los proximos dias. Se esperan indices de calor en
los bajos 100s cada tarde por los proximos dias. Otra onda tropical
aumentara el potencial de inundaciones el sabado.

.Comunicado sobre informacion reportada por observadores...

No se anticipa la activacion de los observadores.

In the hours before

Special weather statement, Aug 7, 1:35 PM AST, 5 minutes before
Special Weather Statement
National Weather Service San Juan PR
135 PM AST Sun Aug 7 2022

PRZ005-006-008-009-071830-
Northwest PR-North Central PR-Central Interior PR-
Western Interior PR-
135 PM AST Sun Aug 7 2022

...A strong thunderstorm will impact portions of Utuado and
neighboring municipalities through 230 PM AST...

At 134 PM AST, a strong thunderstorm was near Utuado, moving
northwest at 20 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1849 6676 1847 6674 1847 6670 1848 6670
      1848 6656 1828 6647 1816 6663 1821 6696
      1849 6695
TIME...MOT...LOC 1734Z 113DEG 21KT 1832 6668

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ICP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Toa Alta

When
August 7, 1:40 PM AST to 5:30 PM AST
Where
Toa Alta County, 5.19 mi WNW of Toa Alta to 5.13 mi WNW of Toa Alta
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
18.365, -66.308

A mudslide was reported between Toa Alta and Corozal, at Road 823 Interior.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2022Every state in 2022This day in weather historyWarnings in Puerto Rico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045212.